Select Page

“…It’s not random people who have addiction — they’re our friends, our family members, our neighbors…”
– Dr. Leana Wen, Baltimore City Health Commissioner.

It’s Never Worth It is a joint effort of the Carroll County Health Department and the Montgomery Collaboration Council for Children, Youth and Families Inc. to spread awareness of the connection between heroin use and opioid prescription painkillers misuse/abuse and to inform the public of the resources available.

  • Heroin use in Montgomery County continues to increase especially in the 15-25 age group 1
  • Heroin use in Carroll County has increased steadily since 1993, and is considered a primary drug of abuse. 1
  • Heroin deaths in Maryland – 578 – were up 25% over last year according to the DHMH2
  • Common pathway – addiction to prescription drugs then switching to cheaper heroin

It’s never too late. Chronic addiction is a treatable illness. Anyone suffering from this illness can break the cycle of addiction and resume a normal, healthy life. How? It takes determination, the support of loved ones, proper counseling and treatment services. All are available right here, right now.

Know the signs of an opioid overdose

  • Labored breathing, difficulty breathing or shallowed breathing.
  • Clammy skin.
  • Lips, fingers or face begin to turn blue.
  • Limp body.
  • Vomiting.
  • Pinpoint pupils
  • Convulsions.
  • Cannot wake.
  • Death Rattle – very distinct, labored exhale that may sound like snoring. This indicates emergency resuscitation is needed IMMEDIATELY

 

If you believe someone has overdosed, CALL 911 and tell the dispatcher the symptoms. Stay on the line until help arrives. If the person isn’t breathing, administer rescue breathing (mouth-to-mouth) by pinching the nose and blowing into the mouth. Lay the person on their side once breathing resumes.

DON’T BE AFRAID TO HELP. The Good Samaritan Law protects those who “provide assistance for a person experiencing an alcohol- or drug-related medical emergency.”

PREVENTION

Opioid Overdose Prevention

Drug overdose is a serious public health concern and opioid-related overdose has increased as a health threat. Opioid overdose is characterized by the decrease in breathing rate which can lead to death. Death usually occurs 1 to 3 hours after injection, rather than suddenly. Overdose is frequently witnessed by someone who does not recognize the danger or does not want to act on it. In many cases of overdose, opioids are mixed with alcohol or benzodiazepines. Overdose is most common among those who have been using for 5 to 10 years, rather than in the new user.

Other risks include:

  • Resumption of use after a period of abstinence from opioid use, such as recent release from detoxification, drug treatment or correctional facility
  • Use of opioids without others present raises the risk of death if an overdose occurs
  • Mixing opioids with other drugs, particularly alcohol or the sedatives,
  • Serious medical problems such as advanced HIV infection and impaired liver function.

All of us can have a role in reducing opioid overdose.

What should I do if I see an overdose?

  • Call 911 immediately!
  • Say “I think someone may have overdosed.”
  • If the person isn’t breathing, do rescue (mouth-to-mouth) breathing by pinching the nose and blowing into the mouth
  • Lay the person on their side once they have resumed breathing
  • Stay with the overdosed person until the ambulance arrives

DON’T BE AFRAID TO HELP. The Good Samaritan Law protects those who “provide assistance for a person experiencing an alcohol- or drug-related medical emergency.”

Opioids include illegal drugs like heroin, and prescription medications used to treat pain like Percocet and OxyContin.

Opioids attach to proteins in the body, and reduce the perception of pain. Opioids also affect the brain’s reward center. Opioids can produce drowsiness, vomiting, allergic reactions, mental confusion, nausea, constipation and can depress breathing.

Taken as prescribed, opioids may help manage pain when taken for a short amount of time. Regular use often leads to physical dependence; withdrawal symptoms may occur if drug use is suddenly reduced or stopped.

Risk of addiction occurs when medications are taken at higher than recommended doses, combined with alcohol or other drugs, or taken without a prescription.

(NIDA)

Common Opioids

  • Heroin
  • Fentanyl
  • Hydrocodone (Lortab, Vicodin, Lorcet, Tussionex)
  • Oxycodone (OxyContin, Percocet, Percodan, Tylox)
  • Demerol
  • Dilaudid
  • Morphine (Kadian, Avinza, Oramorph, Dolphine)
  • Codeine (Tylenol w/Codeine, Phenaphen w/ Codeine)
  • Tramadol, Ultram
  • Methadone
  • Suboxone (Talwin, Buprenorphine)
  • Darvon
  • Darvocet
  • ZohydroER

Signs of Opioid Abuse

  • Pinpoint pupils
  • Slurred speech
  • Difficulty breathing
  • Confusion
  • Abscesses
  • Nasal problems
  • Collapsed veins
  • Nausea
  • Itching or flushed skin
  • Constipation
  • Nodding off

Withdrawal Symptoms

  • Mild: watery eyes, runny nose, sleepy/yawning, sweating
  • Severe: agitated, irritable, loss of appetite
  • Muscle cramps/pains
  • Chills
  • Sweating
  • Itching
  • Restless legs
  • Diarrhea
  • Vomiting
  • Irregular Heartbeat

*Opioid withdrawal is extremely uncomfortable, but not life threatening. It is recommended that you contact a doctor or treatment center.

Signs of overdose

  • Labored breathing, difficulty breathing or shallowed breathing.
  • Clammy skin.
  • Lips, fingers or face begin to turn blue.
  • Limp body.
  • Vomiting.
  • Pinpoint pupils
  • Convulsions.
  • Cannot wake.
  • Death Rattle – very distinct, labored exhale that may sound like snoring. This indicates emergency resuscitation is needed IMMEDIATELY.

What to do in an overdose

  1. Call 911 immediately.
  2. Stay with the person.
  3. Give Naloxone (Narcan) if available.
  4. DO NOT slap the person, put into a cold bath or try to induce vomiting.
  5. Maryland’s Good Samaritan Law provides immunity for you AND the overdose victim if you call for help.

How to Avoid Opioid Misuse / Opioid Overdose

(SAMHSA)

  • Take medication only as prescribed.
  • Do not take more than instructed.
  • Call a doctor if your pain worsens.
  • Never mix painkillers with alcohol or sleeping pills.
  • Store your medication in a safe place.
  • Dispose of unused medication properly.
  • Teach your friends and family how to respond to an overdose.
  • Discuss any concerns with your doctor.

RESOURCES AND CONTACT

Looking for information about what is happening in our county and state?

See these sources

http://www.cesar.umd.edu/cesar/pubs/19990004.pdf

http://bha.dhmh.maryland.gov/OVERDOSE_PREVENTION/Documents/Quarterly%20data%202015%20merged%20file.pdf

 

Do you have questions? A friend or family member in need? Contact us today through the web form or any of these other means:

Carroll County Health Department

Mailing Address:

290 South Center Street

Westminster, MD 21157

Facility Address:

290 South Center Street

Westminster, MD 21157

 

Main Phone Numbers:

  • 800-966-3877
  • 410-876-4800

http://www.carrollhealthdepartment.dhmh.md.gov/

Montgomery County Health and Human Services
Child and Adolescent Mental Health/ SASCA- Screening and Assessment Services for Children and Adolescents/ Prevention Office

Mailing Address:

7300 Calhoun Place Suite 600

Rockville, MD 20850

Facility Address:

7300 Calhoun Place Suite 600

Rockville, MD 20850

Main Phone Numbers:

  • 240-777-1430 – Assessment for Mental Health and Substance Abuse for Children up to 18 yo (free for Montgomery County Residents)
  • 240-777-3969 – Prevention Education and Presentations
  • 301-610-0147 – Many Voices for Smart Choices Substance Abuse Prevention Alliance

http://www.montgomerycountymd.gov/HHS/ProgramIndex/HealthServicesIndex.html

The Good Samaritan Law
(Ch. 375–SB 654)

The “Good Samaritan Law” was amended October 1, 2015. “The law expands protections for individuals who seek medical assistance after witnessing or experiencing an overdose. A person who, in good faith, seeks, provides, or assists with the provision of medical assistance after an overdose is immune from arrest, charge, or prosecution for six non-violent alcohol or drug crimes.”

“Violations covered by this law are possession of a controlled dangerous substance, possession of drug paraphernalia or controlled paraphernalia, underage possession of alcohol, and furnishing or obtaining alcohol for underage persons.”

For More informaton…

  • This field is for validation purposes and should be left unchanged.